Virginia, 2022

Tornado and Damaging Wind in Virginia, July 5, 2022

July 5, 2022 · NWS AKQ · 3 events in 3 counties and zones

Scattered severe thunderstorms associated with a warm front produced damaging winds and a tornado across portions of the Virginia Northern Neck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a warm front produced damaging winds and a tornado across portions of the Virginia Northern Neck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 12:36 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 5, 12:36 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
136 PM EDT Tue Jul 5 2022

.SYNOPSIS...
High pressure will remain near the mid-Atlantic coast through
today. Meanwhile, a weakening cold front approaches from the
northwest late today and settles into the area by late Wednesday.
This will bring scattered showers and thunderstorms to the
region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1030 AM EDT Tuesday...

Northwesterly flow persists aloft across the Mid-Atlantic
region today. A warm front is currently located in the western
part of Virginia, and is expected to gradually lift
northeastward through the day. A complex of thunderstorms
continues to move east/southeastward out of the Ohio River
valley and into portions of WV/PA. Scattered activity has
developed ahead of this main batch near the WV/VA border. The
primary question today is how much of this thunderstorm complex
holds together as it crosses the mountains and what redevelops
on the east side of the mountains. Hi-res models are struggling
to come to a consensus, but it should be noted that SPC has our
north/northwestern counties in a Slight risk for severe weather,
with most of the remaining CWA (except NE NC) in a Marginal
risk. Current radar trends indicate that the complex is
struggling to hold together over the mountains

Skies are partly sunny right now as clouds are streaming in from
several directions. Across the southern Piedmont ahead of the
warm front, clouds are streaming in from the south along the
southerly surface flow. Elsewhere, cloud cover is advancing
from the west/northwest associated with the thunderstorm
complex. Shower/storm activity that has developed near the VA/WV
border will have to be watched over the next few hours, but
think the main threat of severe weather will start to develop
and move into north/northwestern areas between 2-4pm, then
continue to the east/southeast. It's looking like most of the
thunderstorms will redevelop east of the mountains as the
remnants of the complex and its associated outflow move into our
hot and humid air mass. Dewpoints will be in the upper 60s to
lower 70s, with temperatures warming into the lower 90s inland
and upper 80s along the coast. PWATS will increase to closer to
2 inches by this afternoon. CAPE values could reach around
1500-2500 J/kg ahead of the storms, with DCAPE values of ~1000
J/kg. The main severe threat with any storm today will be
strong, damaging wind gusts, though some scattered hail can't be
ruled out.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
As of 230 AM EDT Tuesday...

ISOLD/SCT convection may survive into far srn/SE VA and NE NC
during the mid-late evening before dissipating overnight.
OTW...generally partly cloudy tonight w/ lows mainly in the
m70s.

Upper level ridge does break down Wed into Thu as a trough digs
across the Northeast...which allows for a weakening cold front
to settle into the area later Wed. This will result in mid/upper
level NW flow. Hotter and even more humid with highs in the
l-m90s (m80s-around 90F immediate coast). Heat indices 100-105F
are likely to be common away from the coast.

An impulse within the NW flow aloft combined with the surface
boundary will likely trigger showers/tstms across the area
during the afternoon/evening hours (potentially beginning
earlier than today). The NE 1/4 of the area in MRGL risk for
severe while the rest of the local is in a SLGT risk severe.
The main threat is damaging wind gusts. Locally heavy rain is
also likely as PW values are expected to rise to 2.0-2.25".
Current forecast PoPs are 50-60%.

The boundary settles into the area later Wed night into Thu.
Additional showers/tstms are possible by Thu afternoon in
vicinity of the boundary. Current forecast PoPs are 30- 50%
(highest SW). Highs Thu in the m80s to around 90F after morning
lows of 70-75F.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 130 AM EDT Tuesday...

The unsettled weather pattern is expected to continue Fri and
Sat. The general consensus amongst the 00Z/05 models continues
to show a shifting of he upper ridge to the W while a broad
trough sets up through the New England/mid-Atlantic regions.
This will likely trigger additional mainly afternoon/evening
showers/tstms...w/ PoPs of 50-60% Fri...and 30-50% Sat.
Potentially drier conditions arrive Sun into Monday as hi pres
nudges in from the N. Highest PoPs Sun (20-30%) will remain
confined to srn VA/NE NC.

Highs Fri in the m80s to near 90F...m-u80s Sat and l-m80s
Sun/Mon. Lows Thu night/Fri night in the l-m70s then lowering
into the 60s later next weekend.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
As of 130 PM EDT Tuesday...

A warm front is gradually lifting through the area today as
northwesterly flow ushers in multiple clusters of SHRA and
TSRA. Currently, winds are generally S/SW at 8-12kt with a few
gusts to 18-22kt. Skies are SCT050-070 SCT-BKN200, with
increasing cloud cover expected through the evening. Confidence
is shakey in TS development and location through 02Z, though any
TS will be capable of producing strong, gusty winds and brief
VIS restrictions. Think SBY/RIC have the best chance of seeing
SHRA/TSRA through 02Z, thus included VCTS for a couple of hours.
Put a TEMPO in for SBY from 19-00Z mainly for VIS restrictions
due to heavy rain. Didn't include a TEMPO yet for RIC since
confidence isn't as high, will amend if necessary. Storm chances
decrease as you get towards PHF/ORF and especially ECG. Can't
rule out SHRA for those locations though depending on where the
storms move and dissipate. Rain chances should diminish after
03Z. Skies may remain SCT050-080 BKN250 overnight with SW winds
AOB 10kt. Expecting more TS Wednesday afternoon, mainly S/SE of
RIC.

&&

.MARINE...
As of 250 AM EDT Tuesday...

Surface high pressure is centered offshore early this morning with a
stalled frontal boundary to our SW in the Carolinas. Aloft, an
expansive ridge is centered over the Deep South with stronger
westerlies confined to the northern tier of states. Winds locally
are from the SE at 5-10 kt. Seas are 2-3 ft with waves in the Ches
Bay 1-2 ft.

Low pressure will translate eastward across the Great Lakes and
Northeast CONUS this afternoon and evening which will briefly
strengthen the pressure gradient across the local waters. Confidence
in a period of SCA conditions for the Ches Bay has increased
sufficiently to warrant headlines from mid afternoon through the
first half of tonight. SE winds increase to 15-20 kt with gusts to
25 kt for areas near/north of Cape Charles. Favorable wind
orientation may allow for a short period of SCA conditions in the
Rappahannock river as well but confidence is lower there. Guidance
is split regarding how much seas will increase so will hold off on
any SCA headlines for the northern coastal waters where the
potential for 4-5 ft seas is highest. Showers and thunderstorms are
possible this evening as well with locally higher winds/waves/seas.
Flow turns SW at 10-15 kt after midnight tonight with sub-SCA
conditions expected for the remainder of the work week. Another
round of showers and thunderstorms is possible on Wednesday as
disturbances move over the region in NW flow aloft. A cold front and
period of onshore E or NE flow in its wake are possible this
weekend.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for ANZ630>632-
     634.

&&

SYNOPSIS...ALB
NEAR TERM...JKP
SHORT TERM...AJZ/ALB
LONG TERM...AJZ/ALB
AVIATION...ALB/JKP
MARINE...RHR
Hazardous weather outlook, Jul 5, 2:39 AM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
339 AM EDT Tue Jul 5 2022

MDZ021-VAZ048-060>062-064-068-069-075-076-509>513-515-517-519-521-
522-060745-
Dorchester-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Amelia-Powhatan-Westmoreland-Richmond-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
339 AM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and north central Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms late this afternoon
into early this evening. The main threat will be damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms are possible Wednesday
afternoon and evening. The main threats will be damaging wind gusts
and local heavy rain which may result in flooding of poor drainage
areas. Daily chances for showers and thunderstorms are expected
Thursday into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ022>025-NCZ012-VAZ065>067-077>090-092-093-099-100-514-516-518-520-
523>525-060745-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Northampton-
Mecklenburg-Lunenburg-Nottoway-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Accomack-Eastern Chesterfield (Including Col. Heights)-
Eastern Henrico-Eastern King William-Eastern King and Queen-York-
Newport News-Hampton/Poquoson-
339 AM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms late this
afternoon
into this evening. The main threat will be strong to damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms are possible Wednesday
afternoon and evening. The main threats will be damaging wind gusts
and local heavy rain which may result in flooding of poor drainage
areas. Daily chances for showers and thunderstorms are expected
Thursday into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ013>017-030>032-102-VAZ095>098-060745-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-
339 AM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this evening. The main threat
will be locally strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms are possible Wednesday
afternoon and evening. The main threats will be damaging wind gusts
and local heavy rain which may result in flooding of poor drainage
areas. Daily chances for showers and thunderstorms are expected
Thursday into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 12:58 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
158 PM EDT Tue Jul 5 2022

VAZ064-075-076-521-051830-
Richmond VA-Westmoreland VA-Western Essex VA-Caroline VA-
158 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northwestern
Richmond, northwestern Westmoreland, northeastern Caroline and
northwestern Essex Counties through 230 PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm near
King George, moving east southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

This strong thunderstorm will be near...
  Colonial Beach and Leedstown around 210 PM EDT.
  Montross and Newland around 225 PM EDT.

Other locations impacted by this storm include Lerty, Currioman
Landing, Hustle, Potomac Beach, Oak Grove, Supply, Singerly, Peeds,
Rexburg and Foneswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 7696 3821 7695 3818 7688 3816 7674
      3788 7692 3819 7732 3824 7726 3825 7726
      3824 7723 3823 7725 3819 7725 3820 7722
      3817 7717 3817 7715 3815 7712 3816 7709
      3814 7708 3818 7705 3826 7705 3828 7698
TIME...MOT...LOC 1758Z 295DEG 36KT 3826 7710

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI
Special weather statement, Jul 5, 1:30 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
230 PM EDT Tue Jul 5 2022

VAZ075-076-051915-
Richmond VA-Westmoreland VA-
230 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northwestern
Richmond and Westmoreland Counties through 315 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Colonial Beach, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Locations impacted include...
Colonial Beach, Montross, Coles Point, Hague, Lerty, Currioman
Landing, Oak Grove, Singerly, Mount Holly, Peeds, Foneswood,
Stratford Hall, Lyells, Potomac Mills, Erica, Piney Grove, Kremlin,
Westmoreland State and Templeman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
      3817 7687 3816 7684 3817 7676 3815 7661
      3813 7661 3798 7671 3816 7706 3827 7697
TIME...MOT...LOC 1830Z 299DEG 28KT 3819 7693

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI

The radar

The Sterling radar (KLWX), 119 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
July 5, 2:05 PM EST
Where
Westmoreland County, 0.69 mi S of Mt Holly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.090, -76.720

Power outages were reported in the Mount Holly area.

Tornado, Lancaster

When
July 5, 2:55 PM EST to 3:13 PM EST
Where
Lancaster County, 1.64 mi W of Monaskon to 0.81 mi SSW of Irvington
Rating
EF0
Path length
11.49 mi
Path width
75 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.731, -76.600

A weak tornado first developed over the Rappahannock River near Water View and then tracked southeast between Ottoman and Senora in Lancaster county causing minor damage to mainly trees and a few structures as it crossed River Road. The tornado continued southeast crossing the Corrotoman River before crossing the south end of Weems. More minor damage occurred in south Weems. The tornado then moved into the Rappahannock River where it later dissipated.

Funnel Cloud, Middlesex

When
July 5, 3:30 PM EST
Where
Middlesex County, 0.69 mi N of Hardyville
Reported by
Trained Spotter
Coordinates
37.560, -76.380

Rotating wall cloud with a possible funnel cloud was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyThe tornado archive for Virginia, 2022Warnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046862, 1046867, 1046861.